Alert archive / Oregon / Hazardous Seas Warnings in 2021

Hazardous Seas Warning 38, NWS Medford, OR

June 4, 2021

NWS Medford, OR issued this hazardous seas warning at Jun 4, 2021, 2:22 PM PDT. It took effect at Jun 5, 2021, 5:00 PM PDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 4, 2021, 2:22 PM PDT (21:22 UTC)
In effect from
Jun 5, 2021, 5:00 PM PDT
Expired
Jun 5, 2021, 11:00 PM PDT
In force
6 hr
Issued by
NWS Medford, OR

The text

As transmitted.

469 
WHUS76 KMFR 042122
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
222 PM PDT Fri Jun 4 2021

PZZ356-376-051100-
/O.CON.KMFR.SC.Y.0059.000000T0000Z-210605T0900Z/
/O.CON.KMFR.SC.Y.0060.210605T1500Z-210606T1500Z/
/O.UPG.KMFR.SE.A.0014.210606T0000Z-210606T0600Z/
/O.NEW.KMFR.SE.W.0038.210606T0000Z-210606T0600Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
222 PM PDT Fri Jun 4 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM PDT
SATURDAY...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 AM SATURDAY TO
8 AM PDT SUNDAY...
...HAZARDOUS SEAS WARNING IN EFFECT FROM 5 PM TO 11 PM PDT
SATURDAY...

* WHAT...For the Hazardous Seas Warning, very steep and hazardous
  seas 10 to 13 ft at 10 seconds expected. For the first Small 
  Craft Advisory, northwest winds 15 to 25 kt with gusts up to 30 
  kt and seas 5 to 8 ft at 10 seconds. For the second Small Craft 
  Advisory, north winds 15 to 25 kt with gusts up to 30 kt and 
  seas 7 to 12 ft at 12 seconds expected.

* WHERE...All areas between Pt. St. George and Cape Blanco.

* WHEN...For the Hazardous Seas Warning, from 5 PM to 11 PM PDT
  Saturday. For the Small Craft Advisory, until 2 AM PDT Saturday
  and from 8 AM Saturday to 8 AM PDT Sunday.

* IMPACTS...Very steep and hazardous seas could capsize or 
  damage vessels. Bar crossings will become especially 
  treacherous.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for very steep seas and consider remaining in port
until conditions improve.

&&

$$

PZZ350-370-051100-
/O.CON.KMFR.SC.Y.0060.210606T0000Z-210606T1500Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
222 PM PDT Fri Jun 4 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 5 PM SATURDAY TO
8 AM PDT SUNDAY...

* WHAT...Seas 8 to 10 ft at 13 seconds expected.

* WHERE...All areas between Coos Bay and Cape Blanco.

* WHEN...From 5 PM Saturday to 8 AM PDT Sunday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should remain in port and avoid the area of hazardous
conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
2 follow-up statements
448 
WHUS76 KMFR 050916
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
216 AM PDT Sat Jun 5 2021

PZZ356-376-052230-
/O.EXP.KMFR.SC.Y.0059.000000T0000Z-210605T0900Z/
/O.CON.KMFR.SC.Y.0060.210605T1500Z-210606T1500Z/
/O.CON.KMFR.SE.W.0038.210606T0000Z-210606T0600Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
216 AM PDT Sat Jun 5 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING
TO 8 AM PDT SUNDAY...
...HAZARDOUS SEAS WARNING REMAINS IN EFFECT FROM 5 PM THIS
AFTERNOON TO 11 PM PDT THIS EVENING...

* WHAT...North winds 20 to 30 kt with gusts up to 35 kt. Steep to
  very steep and hazardous seas of 10 to 12 ft due to wind seas
  and a building northwest swell. Seas become swell dominated
  Sunday into Monday, 8 to 10 ft at 11 to 12 seconds.

* WHERE...Hazardous conditions are expected from Gold Beach
  southward and beyond 1 to 2 nm from shore through this morning.
  Then all areas will be affected by conditions hazardous to small
  craft with very steep and hazardous seas expected from Brookings
  southward and beyond 1 to 2 nm from shore. 

* WHEN...For the Small Craft Advisory, from 8 AM this morning to 8
  AM PDT Sunday. For the Hazardous Seas Warning, from 5 PM this 
  afternoon to 11 PM PDT this evening. 

* IMPACTS...Very steep and hazardous seas could capsize or 
  damage vessels. Bar crossings will become especially 
  treacherous.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for very steep seas and consider remaining in port
until conditions improve.

&&

$$

PZZ350-370-052230-
/O.CON.KMFR.SC.Y.0060.210606T0000Z-210606T1500Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
216 AM PDT Sat Jun 5 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 5 PM THIS
AFTERNOON TO 8 AM PDT SUNDAY...

* WHAT...Steep seas 8 to 10 ft expected.

* WHERE...All areas through late this evening, then all areas 
  from Coos Bay southward tonight into Sunday morning.

* WHEN...From 5 PM this afternoon to 8 AM PDT Sunday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should remain in port and avoid the area of hazardous
conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
353 
WHUS76 KMFR 052159
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
259 PM PDT Sat Jun 5 2021

PZZ356-376-061100-
/O.EXT.KMFR.SC.Y.0060.000000T0000Z-210607T1800Z/
/O.CON.KMFR.SE.W.0038.210606T0000Z-210606T0600Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
259 PM PDT Sat Jun 5 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 AM PDT MONDAY...
...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING...

* WHAT...North winds 20 to 30 kt with gusts up to 35 kt. Steep 
  to very steep and hazardous seas of 10 to 12 ft due to wind 
  seas and a building northwest swell. Seas become swell 
  dominated Sunday into Monday, 8 to 10 ft at 11 to 12 seconds.

* WHERE...All areas between Florence and Pt. St. George will be
  affected by conditions hazardous to small craft. Very steep and
  hazardous seas expected from Brookings southward and beyond 1 
  to 2 nm from shore.

* WHEN...For the Hazardous Seas Warning, until 11 PM PDT this 
  evening. For the Small Craft Advisory, until 11 AM PDT Monday.

* IMPACTS...Very steep and hazardous seas could capsize or 
  damage vessels. Bar crossings will become especially 
  treacherous.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for very steep seas and consider remaining in port
until conditions improve.

&&

$$

PZZ350-370-061100-
/O.EXT.KMFR.SC.Y.0060.210606T0000Z-210607T1800Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
259 PM PDT Sat Jun 5 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 11 AM PDT MONDAY...

* WHAT...Steep seas 8 to 10 ft expected.

* WHERE...All areas south of Florence through late this evening,
  then all areas south of Coose Bay into Monday.

* WHEN...Until 11 AM PDT Monday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should remain in port and avoid the area of hazardous
conditions.

&&

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this hazardous seas warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this hazardous seas warning went out at Jun 4, 9:05 AM PDT, 5 hours 17 minutes earlier.

Area forecast discussion, Jun 4, 9:05 AM PDT, 5 hours 17 minutes before
Area Forecast Discussion
National Weather Service Medford OR
905 AM PDT Fri Jun 4 2021

.DISCUSSION...A marine push made it into the Umpqua Valley this
morning with low clouds reaching to around Roseburg. There are
also some clouds in Coos County and along the coast south of Gold
Beach. These will gradually erode later this morning, and should
yield to sunny skies for all areas this afternoon. Overall,
temperatures today should be about 5 degrees lower than they were
yesterday. That puts highs of 85-90 in the valleys west of the
Cascades. We also expect similar readings over the east side. The
forecast for today looks good, so will not make any changes.
-Spilde

&&

.AVIATION...Updated at 16Z...For the 04/12Z TAF Cycle...Satellite
imagery is showing clearing from the north along the coast, which
should make its way into North Bend in the next hour or so. Still
could be some temporary BKN decks at around 1500 feet, but VFR
should prevail after 18z. There are still areas of IFR/LIFR
marine stratus that will persist in the coastal valleys through
late this morning. The stratus made it to around the vicinity of
Roseburg, but this should break out to VFR by around 17Z. The
stratus will then gradually dissipate with mainly VFR expected
across the area during the afternoon into the evening. However,
IFR cigs will return to the coast early this evening and tonight.
Elsewhere, VFR conditions will continue through the TAF period.
-CC/Spilde

&&

.MARINE...Updated 845 AM PDT Friday, 4 June 2021...
Gusty north winds and steep seas will generally continue today south
of Cape Blanco, but a stratus eddy south of Gold Beach this morning
will result in variable winds there until the afternoon. A weak
front pushing in tonight into Saturday morning will bring a
possibility of light precipitation to some of the area as well as
lighter winds and lower seas. North winds and west-northwest swell
both increase Saturday with gusty north winds and steep seas
developing south of Gold Beach. An area of very steep combined seas
is possible south of Gold Beach Saturday evening. Steep seas will
linger Saturday night into early Sunday morning. ~BTL

&&

.PREV DISCUSSION... /Issued 336 AM PDT Fri Jun 4 2021/

DISCUSSION...Skies are clear across much of the forecast area
this morning. The exception though is along the coast and into
the Coquille Basin where marine stratus blankets the area. Some
marine stratus is expected to move into the Umpqua Basin as well
as a weak front pushes the marine layer father inland early this
morning. Morning cloud cover should give way to sun later this
morning and sunny skies are expected across the region today. The
cooling trend continues today and afternoon temperatures should be
around 5 degrees cooler than yesterday's readings. Records were
set yesterday across our California climate sites, but today's
forecast calls for temperatures below record values.

We're gradually trending away from the unseasonably dry/hot weather
towards a much cooler, though not necessarily wetter, weather
pattern. The upper ridge responsible for this week's heat has moved
well to the east, and upper level troughing will become the dominant
weather maker for the weekend and into next week. The first
indications of this troughing will move into the area early this
morning as the previously mentioned weak front. This front will be
dry, aside from some light drizzle possible along the coast that may
get squeezed out of the marine layer. Expect some enhanced afternoon
breezes today as this dry front slowly moves through the area.

A stronger trough settles over the PacNW on Saturday and lingers
through much of next week. This will bring a period of much cooler
temperatures compared to this past week, with high temperatures
returning to seasonal norms and even dipping below normal early to
midweek next week. As troughing develops over the PacNW, the
forecast area will initially lie under the base of the trough today
into Monday. Weak fronts will move through the area Saturday, and
again Sunday. Some light rain will be possible along the coast with
these fronts, mainly north of Cape Blanco, but the majority of the
area will remain dry.

On Saturday, as the upper trough moves into the PacNW, a mostly dry
front will be accompanied by moderate west to southwest winds. 700
mb flow increases to 25 to 35 knots Saturday morning, and this will
make for a windy day across the region, especially east of the
Cascades where gusts of 35 to 40 mph are possible. This will likely
lead to some critical fire weather concerns east of the Cascades on
Saturday. While gusty afternoon winds are expected to continue into
next week, the strongest winds are expected Saturday.

By Monday, the trough begins to amplify just offshore, leaving the
forecast area under southwest flow through at least Wednesday.
Expected breezy winds in the afternoons as shortwaves move through
the area while the trough is just offshore. Tuesday will be the
coolest day of the forecast period as the trough begins nudging
inland, but the majority of the area will remain dry. The best
chances for precipitation remain along the coast and north of the
Umpqua Divide. /BR-y

AVIATION...For the 04/06Z TAF Cycle...Along the coast and just
offshore, IFR and LIFR marine stratus will persist in the coastal
valleys. This stratus is expected to reach the vicinity of Roseburg
at its farthest inland extent early in the morning (around 12-16Z).
The stratus will then gradually dissipate back to the beaches during
the morning with mainly VFR expected across the area during Friday
afternoon into the evening. Elsewhere, VFR conditions will continue
through the TAF period. -DW

MARINE...Updated 200 AM PDT Friday 4 June 2021...Offshore high
pressure and a thermal trough along the coast will persist along the
coast today, resulting in gusty north winds and steep, short period
seas south of Cape Blanco.  A weak upper trough will disrupt the
thermal trough pattern slightly tonight with winds and seas briefly
diminishing.

Behind the weak front, north winds will increase on Saturday due to
a deepening thermal trough over northern California. Seas will build
as a west-northwest swell builds into the waters and combine with
wind seas. Moderate to strong north winds and steep to very steep
combined seas are expected to develop Saturday south of Cape Blanco
with steep, swell-dominated seas from Cape Blanco north. Strongest
winds and steepest seas will occur Saturday evening from Cape
Sebastian southward. Steep seas and gusty north winds may linger
into Sunday morning before lowering. -CC

FIRE WEATHER...Updated 300 AM PDT Friday 4 June 2021...Temperatures
will trend cooler today, but winds will also trend a bit higher. A
slight improvement in daytime humidities, and fairly good recoveries
overnight, should keep the area free from any critical conditions
through Saturday morning.

The upper troughing that will cool temperatures over the next
several days will actually bring more significant fire weather
conditions because of continued low humidity and increasing winds.
Saturday still looks to be the most critical day in terms of fire
weather. A dry front will be accompanied by moderate west to
southwest 700 mb flow of 25 to 35 knots Saturday morning and
afternoon. This will make for a windy day across the area, but
especially east of the Cascades. Critical fire weather conditions
are expected for eastern Siskiyou/Modoc/Klamath/Lake Counties where
winds gusting up to 40 mph afternoon will combine with humidity
values in the low teens or even single digits. The Fire Weather
Watch has been upgraded to a Red Flag Warning, effective Saturday
afternoon and evening. More details can be found at PDXRFWMFR.

The cooling trend will continue through the weekend and into next
week, with daytime highs expected to drop to near or even slightly
below normal by Monday. Daytime humidities are expected to remain
quite dry, and afternoon and evening winds will be gusty at times,
but overnight recoveries should range from moderate to good. There
is the possibility for some precipitation next week, although most
of those chances will be confined to the coast and the Umpqua Basin.
-BPN/BR-y

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning from 1 PM to 9 PM PDT Saturday for ORZ624-625.

CA...Red Flag Warning from 1 PM to 9 PM PDT Saturday for CAZ284-285.

Pacific Coastal Waters...Small Craft Advisory from 5 PM Saturday to
     8 AM PDT Sunday for PZZ350-370.
     Small Craft Advisory until 2 AM PDT Saturday for PZZ356-376.
     Small Craft Advisory from 8 AM Saturday to 8 AM PDT Sunday for
     PZZ356-376.
     Hazardous Seas Watch from Saturday afternoon through Saturday
     evening for PZZ356-376.

MAS/MNF/CC

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 9:08 PM PDTSmall Craft AdvisoryMFR4 days
Jun 4, 2:46 AM PDTHazardous Seas WatchMFR12 hr
Jun 4, 3:48 AM PDTRed Flag WarningMFRHarney, Klamath, Lake41 hr

Nearby

Hazardous Seas Warnings in Oregon, 2021Every hazardous seas warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.